Wyoming, 2002Tornado in Wyoming, August 27, 2002
August 27, 2002 · NWS CYS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 12:45 PM MST, 7 hours 9 minutes earlier.
Area forecast discussion, Aug 27, 12:45 PM MST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT TUE AUG 27 2002
RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL
NEB. WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A
FEW WEAK TSTMS TO CONTINUE TO DVLP. BY LATER THIS AFTN INTO THIS
EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD
ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS. FOR NOW HARD
TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST
LOCATIONS TONIGHT. STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF
SNOWY RANGE. LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY
SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR. A FEW SHWRS POPPING
UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF
THE SNOWY RANGE. SFC TEMPS ALSO NOT QUITE AS WARM AS
EXPECTED...WITH AIRMASS NOT AS UNSTABLE. STILL BEARS WATCHING REST
OF AFTN INTO EVNG THO. IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW
LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD
AND THEN GETS KICKED NEWD ACRS NRN RCKYS. FLOW ALOFT REMAINS
SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG.
FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME
WITH A MRNG PD OF DOWNSLOPE WINDS. EXTENDED...MODELS FAIRLY
CONSISTENT WITH YESTERDAYS RUNS. SOUTHWEST WINDS ALOFT SHOULD
DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE
WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR
A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. THINGS DRY OUT BY
LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL
ALLOW WINDS ALOFT TO GO MORE WESTERLY.
.CYS...
WY...NONE.
NE...NONE.
In the hours before
Local storm report, Aug 27, 5:31 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
631 PM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 20 NE HANNA WY 1.75 INCH HAIL
08/27/02 CARBON
0610 PM MEDICINE BOW WY 1.25 INCH HAIL
08/27/02 CARBONLocal storm report, Aug 27, 6:21 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 20 NE HANNA WY 1.75 INCH HAIL
08/27/02 CARBON
0610 PM MEDICINE BOW WY 1.25 INCH HAIL
08/27/02 CARBON
0700 PM ROCK RIVER WY 1.75 INCH HAIL
08/27/02 ALBANYSpecial weather statement, Aug 27, 7:00 PM MST, 54 minutes before
WYZ062>070-280230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT TUE AUG 27 2002
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS EXPIRED...
SEVERE THUNDERSTORM WATCH NUMBER 647 HAS EXPIRED AS THE OVERALL
THREAT FOR SEVERE WEATHER HAS DIMINISHED. THE POSSIBILITY STILL
EXISTS FOR A THUNDERSTORM OR TWO TO BECOME SEVERE OVER SOUTHEAST
WYOMING THIS EVENING BUT MOST REMAINING STORMS ARE EXPECTED TO
BE NON-SEVERE.
&&
RE
WCJIN-WYSE
Tornado, Albany
- When
- August 27, 7:54 PM MST to 7:57 PM MST
- Where
- Albany County, 11 mi NE of Laramie
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.433, -105.433
Weak tornado briefly touched down in open country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 27 to 28, 2002$750,000 · 1 event
- Flash Flooding and Hail in North Dakota, August 27 to 28, 2002$55,000 · 2.5 in hail · 30 events
- Lightning Strike in Alabama, August 27, 2002$90,000 · 1 event
- Lightning Strike in South Carolina, August 27, 2002$75,000 · 1 event
- Hail and Damaging Winds in Texas, August 27, 2002$45,000 · 58 kt wind · 6 events
- Damaging Wind in Florida, August 27, 2002$40,000 · 60 kt wind · 1 event
- Damaging Wind in Texas, August 27, 2002$25,000 · 57 kt wind · 1 event
- Damaging Wind in Louisiana, August 27, 2002$25,000 · 1 event
- Hail in Colorado, August 27, 20022 in hail · 13 events
- Damaging Wind in Texas, August 27, 2002$15,000 · 1 event
- Damaging Winds in Texas, August 27, 2002$2,000 · 64 kt wind · 7 events
- Flash Flooding and Hail in North Dakota, August 27, 2002$10,000 · 0.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314676.